Probable Encephalopathy and Spasticity in a Multiple Sclerosis Patient Following Carbapenem Administration: A Case Report and Brief Literature Review

Claire V. Klimko, James M. Sanders, Meagan L. Johns

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose: The purpose of this case report is to describe spasticity and encephalopathy that developed in a multiple sclerosis patient following carbapenem administration. Summary: A 55-year-old female with multiple sclerosis developed spasticity and encephalopathy within 24 hours of meropenem and ertapenem administration. This was the second time that she had developed encephalopathy following carbapenem administration. The patient gradually recovered over four days following discontinuation of carbapenem therapy. Conclusion: Carbapenem neurotoxicity, a well-documented adverse effect, has been linked to several risk factors, including central nervous system lesions. Despite this, there is little evidence describing the risk of neurotoxicity in patients with multiple sclerosis. It is important to understand the potential adverse effects of carbapenems in specific patient populations to help guide appropriate treatment of infections.

Original languageEnglish (US)
JournalJournal of Pharmacy Practice
DOIs
StateAccepted/In press - 2021

Keywords

  • carbapenem
  • case report
  • encephalopathy
  • multiple sclerosis
  • spasticity

ASJC Scopus subject areas

  • Pharmacy
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Probable Encephalopathy and Spasticity in a Multiple Sclerosis Patient Following Carbapenem Administration: A Case Report and Brief Literature Review'. Together they form a unique fingerprint.

Cite this